For the past week I have been dizzy, nonstop, all day. It's a waving dizziness, like I am on a boat.
I am currently tapering off of Paxil, so this could be a side effect of withdrawal, but I don't feel like it is because I recently went back up in dosage and it hasn't gone away.
My question is - I wear earplugs every night to sleep and I'm wondering if this can cause labyrinthitis. I usually change them every few days when they get dirty, but I suppose there is still bacteria on them which can cause an infection. I have no pain in my ears, only the following symptoms:
1) Vertigo, spinning, waving feeling.
2) Feelings of pressure on temples and forehead (not all the time, not painful).
3) Dull headaches off and on.
4) Cracking, fluttering feeling in left ear when I burp or yawn.
Again, I want to emphasize that I feel no pain in my ears... weird?
I find it very unlikely that your cause is bacterial labyrinthitis as is is very uncommon and very painful. Most cases of labyrinthitis is caused by a virus. I don't think your ear plugs would cause anything bacterial as labs happens inside your inner ear and bacteria that may be on your plugs would be prevented from getting into your inner ear by your ear drum. Bacterial infections in your outer ear is usually referred to as swimmers ear (typically caused by bacteria in water getting into your outer ear) and you would know if you had this (pain).
You can have your ear checked out for any physical signs of infection, but I doubt it from what you described. My thought is it is probably your reduction in Paxil. I've been coming off klonopin for 5 months (free of it now) that I was using to help me with migraines and dizziness. People I've talked to that where on benzos and antidepressants for other reasons than myself have complained of all kinds of inner ear symptoms and head symptoms like you listed. I've also noticed a decrease in these symptoms myself coming off the klonopin over the last five months. I think with time these symptoms will disappate for you. These symptoms can also be caused by migraine which could have been sparked by the change in serotonin while reducing your paxil.
I've been researching all this stuff for over two years and the only thing I have found ear plugs to may have caused (and even this is rare) is over use of plugs may cause a little sound sensitivity which would cause pain in your ear with certain noises.
What I have found is symptoms from SSRI withdraw can average a recovery time of 6 months to a year, but for most it goes away sooner.
If it progresses or to ease your mind, see a neurotogist. Hope my answer may have helped some.
I've used earplugs on and off for a long time, and the only problems have been the occasional canal irritation, usually cleared by ear-drops. Better hygiene is helpful, such as changing the plugs more often, or even washing them. For me, if they smell OK they're still usable.
The ones with rougher cylindrical sides are a bit more irritating than those with smooth sides, but they also are better at dragging out earwax on removal, so there's a trade-off there.
If a canal infection reached the drum, that might account for the crackling sounds you are hearing, but that could be confirmed by an ENT. If it got further into the middle ear, the ENT could see that as well, and would probably prescribe a systemic antibiotic.
To worry that the problem could reach the inner ear, especially without the agony of a preceding middle ear infection, would be a big stretch.